My friend went into some kind of shock last night at least partly due to his use of cocaine. I don't know if he was mixing substances or not. He began to convulse, his eyes rolled back into his head, and his throat clenched up so that he stopped breathing. Could you please possibly explain what happened to him? And please give me advice as to what to do in case it happens again.
(Published 5/16/97) That must have been a scary experience - one that you and your friend probably don't want to repeat. The body has a high capacity to detoxify and eliminate cocaine, but the risk of an adverse reaction varies with the route of administration. The "safest" way to ingest cocaine is by the mouth, in the form of coca leaves. That way, you use a dilute preparation and give your body a chance to process it. Smoking is the most dangerous way to take the drug, and in the middle are snorting and injecting (although injecting with a dirty needle raises the possibility of infection and disease).
Too much cocaine can cause anxiety, irritability, paranoia, physical discomfort, and insomnia. Cocaine can also cause an irregular heartbeat and a dangerous rise in blood pressure, increasing the workload of the heart. Large overdoses cause convulsions and death by respiratory arrest.
Cocaine can be highly addictive. Users get an immediate, intense "rush" that lasts for a short time. Then they crash, feeling sluggish and unhappy. So there is a tendency to use more and more, always trying to recapture the initial feeling. The potential for addiction is great, and cocaine addiction can be devastating to one's social and economic functioning.
Death from cocaine is rare, but does happen. If you're with someone who is in trouble, get emergency medical help at once.
Disclaimer: All material provided in the Ask Dr. Weil program is provided for educational purposes only. Consult your own physician regarding the applicability of any opinions or recommendations with respect to your symptoms or medical condition.